Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 77, NWS Sioux Falls, SD

July 20, 20198 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2019, 5:55 AM CDT for 8 counties in South Dakota. It was in force for 50 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2019, 5:55 AM CDT (10:55 UTC)
Expired
Jul 20, 2019, 6:45 AM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Davison County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:00 AM CDTTSTM WND DMG7 Ne Huron, SD
Jul 20, 6:04 AM CDTTSTM WND GST 622 Nnw Huron, SDASOS STATION KHON HURON REGIONAL AIRPORT.
Jul 20, 6:07 AM CDTTSTM WND GST 662 Nnw Huron, SDASOS STATION KHON HURON REGIONAL AIRPORT.
Jul 20, 6:08 AM CDTTSTM WND GST 583 S Chamberlain, SDASOS STATION K9V9 CHAMBERLAIN MUNICIPAL AIRPORT.
Jul 20, 6:25 AM CDTTSTM WND GST 60Plankinton, SDESTIMATED 50 TO 60 MPH. TIME ESTIMATED BASED ON RADAR.
Jul 20, 6:29 AM CDTTSTM WND GST 635 W Plankinton, SDSDDOT RWIS SITE.
Jul 20, 6:38 AM CDTTSTM WND GST 74Iroquois, SDTREES DOWN.
Jul 20, 6:39 AM CDTTSTM WND GST 754 E Forestburg, SDSDDOT RWIS SITE.
Jul 20, 6:54 AM CDTTSTM WND GST 735 W Plankinton, SDSDDOT RWIS SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 5:51 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-4.3

Open this sounding in Storm Lab

The text

As transmitted.

772 
WUUS53 KFSD 201055
SVRFSD
SDC003-005-015-035-073-077-097-111-201145-
/O.NEW.KFSD.SV.W.0077.190720T1055Z-190720T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
555 AM CDT Sat Jul 20 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Davison County in southeastern South Dakota...
  Western Kingsbury County in east central South Dakota...
  Sanborn County in east central South Dakota...
  Beadle County in east central South Dakota...
  Aurora County in south central South Dakota...
  Jerauld County in central South Dakota...
  Northwestern Miner County in east central South Dakota...
  Brule County in south central South Dakota...

* Until 645 AM CDT.

* At 555 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles west of Carpenter to near Alpena to 8 miles
  east of Chamberlain, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Alpena around 600 AM CDT.
  White Lake around 630 AM CDT.
  Plankinton and Carthage around 645 AM CDT.

Other locations impacted by these severe thunderstorms include
Bancroft, Broadland and Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4463 9786 4455 9785 4454 9747 4418 9765
      4350 9885 4350 9929 4364 9936 4366 9946
      4370 9941 4377 9941 4386 9931 4393 9935
      4394 9893 4420 9893 4420 9870 4449 9870
      4464 9859
TIME...MOT...LOC 1055Z 272DEG 31KT 4462 9807 4425 9830 4378 9915 

HAIL...0.75IN
WIND...60MPH
 
$$

SG
2 follow-up statements
212 
WWUS53 KFSD 201112
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
612 AM CDT Sat Jul 20 2019

SDC003-005-015-035-073-077-097-111-201145-
/O.CON.KFSD.SV.W.0077.000000T0000Z-190720T1145Z/
Davison SD-Kingsbury SD-Sanborn SD-Beadle SD-Aurora SD-Jerauld SD-
Miner SD-Brule SD-
612 AM CDT Sat Jul 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR NORTHWESTERN DAVISON...WESTERN KINGSBURY...SANBORN...BEADLE...
AURORA...JERAULD...NORTHWESTERN MINER AND BRULE COUNTIES...

At 611 AM CDT, severe thunderstorms were located along a line
extending from near Carpenter to 9 miles south of Cavour to near
Kimball, moving east at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 604 AM, Huron Airport reported a wind 
         gust of 62 mph.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

These severe storms will be near...
  White Lake around 635 AM CDT.
  Plankinton and Carthage around 645 AM CDT.

Other locations impacted by these severe thunderstorms include
Bancroft, Broadland and Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4463 9786 4455 9785 4454 9747 4418 9765
      4350 9885 4350 9929 4364 9936 4366 9946
      4370 9941 4377 9941 4386 9931 4393 9935
      4394 9893 4420 9893 4420 9870 4449 9870
      4464 9859
TIME...MOT...LOC 1111Z 272DEG 31KT 4461 9788 4425 9811 4378 9896 

HAIL...1.00IN
WIND...70MPH
 
$$

SG
598 
WWUS53 KFSD 201142
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
642 AM CDT Sat Jul 20 2019

SDC003-005-015-035-073-077-097-111-201149-
/O.EXP.KFSD.SV.W.0077.000000T0000Z-190720T1145Z/
Davison SD-Kingsbury SD-Sanborn SD-Beadle SD-Aurora SD-Jerauld SD-
Miner SD-Brule SD-
642 AM CDT Sat Jul 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAVISON...WESTERN
KINGSBURY...SANBORN...BEADLE...AURORA...JERAULD...NORTHWESTERN MINER
AND BRULE COUNTIES WILL EXPIRE AT 645 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
south central, central, southeastern and east central South Dakota.

Remember, a Severe Thunderstorm Warning still remains in effect for 
portions of Davison, Kingsbury, Sanborn, Beadle, Aurora, and Miner 
counties until 715 AM CDT.

LAT...LON 4463 9786 4455 9785 4454 9747 4418 9765
      4350 9885 4350 9929 4364 9936 4366 9946
      4370 9941 4377 9941 4386 9931 4393 9935
      4394 9893 4420 9893 4420 9870 4449 9870
      4464 9859
TIME...MOT...LOC 1139Z 272DEG 31KT 4460 9757 4424 9780 4377 9865 

$$

SG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:58 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 20, 3:58 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
358 AM CDT Sat Jul 20 2019

.SHORT TERM...(Today and Tonight)
Issued at 358 AM CDT Sat Jul 20 2019

The humidity is still here for now, with 08Z dew points still in the
70s to around 80 across much of the forecast area. Relief is on the
way, though as lower dew points gradually filter southward into the
area behind a cool front today. By late afternoon, expect dew points
around 8-10 degrees lower than current readings. With decrease in
humidity and cooler temperatures, attention for today shifts from
oppressive heat to convective chances and associated risk of severe
weather and heavy rain.

Ongoing convection across northwest quarter of South Dakota will be
immediate concern. This driven largely by a mid level wave across
northwest South Dakota which will continue moving across SD through
the morning. Storms should remain largely elevated as they move into
and across our northern CWA this morning, with surface boundary over
our southern counties from northeast Nebraska into northwest Iowa
between Spencer and Storm Lake as of 08Z. This activity will work
into area with 1-2kJ/kg elevated instability and 40+ kt deep shear,
which should support at least isolated severe threat near/north of
I-90 as the storms advance east across our forecast area early to
mid morning. Hail still seems to be primary threat given elevated
nature of storms, but have already seen isolated severe wind
gusts with the storms in central South Dakota, so this certainly
cannot be ruled out with WSW oriented 0-3km shear vectors of
30-45kt and DCAPE values in excess of 1000J/kg indicated through
mid-morning by the latest RAP.

Approaching wave will provide little additional southward push to
the front through the morning, with the boundary becoming reinforced
by cooling from the rain/storms over our northern counties. This
could result in a fairly strong thermal gradient by mid afternoon
with readings in the upper 60s-lower 70s in southwest MN, to lower
80s in our far southern counties toward Sioux City-Storm Lake, with
surface front likely pushed to just south of the forecast area by
20Z. Despite slight surface cooling through the late afternoon,
enough lift from elevated front to keep a threat of scattered storms
across our southeast forecast area through the late afternoon and
evening. Still some elevated instability to work with, but deep
shear weaker in this area with strongest winds aloft remaining
farther north, so would expect a more isolated severe threat due to
less organized storm potential.

In addition to any severe threat, deep warm layer and precipitable
water values near 2 inches still at or above the 90th percentile in
climatology, heavy rainfall rates and potential flash flooding
remain a large concern with any storms through this evening. This
highlighted well by WPC Excessive Rainfall Outlook, as well as
recently issued Mesoscale Precip Discussion.

Storm threat should gradually wane from north to south through the
late evening and overnight hours today as front finally makes a
stronger southward push into the central Plains.
.

.LONG TERM...(Sunday through Friday)
Issued at 358 AM CDT Sat Jul 20 2019

Much cooler and less humid air mass settles into the region for the
latter half of the weekend. Though overall air mass will be drier
than recent days, a couple of waves moving across the region could
produce isolated to scattered showers or non-severe storms, mainly
in the afternoon.

Cooler than normal temperatures remain in place through early next
week as an upper ridge builds over the Intermountain West, placing
us in northwest flow pattern. Ridging begins to work east during the
latter half of the week, which should spread more seasonable
temperatures back into the region from Wednesday onward. Despite
weak disturbances dropping through the region, a lack of deep
moisture in this pattern will keep precipitation chances on the low
side.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1033 PM CDT Fri Jul 19 2019

Models continue to trend slower with convection on Saturday as
cooler air started to settle across the region. Favored area
through 18Z Saturday appears to be north of I-90, with more
scattered activity further south. Therefore, do not have
thunderstorm mention in KFSD and KSUX. Behind the convection,
potential for some MVFR stratus.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...BT
Hazardous weather outlook, Jul 20, 4:57 AM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Sat Jul 20 2019

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>069-
211000-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-
457 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Strong to severe storms are expected to move east across the area
this morning into the early afternoon. Wind gusts to 60 mph, and
large hail up to ping pong ball size are the primary severe threats.
Heavy rainfall is also likely, with flash flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning, possibly into the
early afternoon across southwest Minnesota.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-211000-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
457 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered storms are expected to develop across the area this
afternoon and evening. Heavy rainfall with localized flash flooding
will be the primary threat, with large hail to half dollar size, and
wind gusts to 50 mph also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 9 pm.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:23 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld37 min
Jul 20, 5:36 AM CDTSevere Thunderstorm WarningFSDBrule, Jerauld24 min
Jul 20, 6:36 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Brookings, Davison, Hanson, Kingsbury and 3 more39 min
Jul 20, 6:52 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Davison, Douglas, Jerauld38 min
Jul 20, 7:08 AM CDTSevere Thunderstorm WarningFSDBrookings, Hanson, Kingsbury, Lake, McCook, Miner and 2 more37 min
Jul 20, 7:41 AM CDTSevere Thunderstorm WarningFSDBrookings, Lake, McCook, Minnehaha, Moody49 min
Jul 20, 7:48 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, McCook, Miner, Sanborn42 min
Jul 20, 8:15 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner30 min
Jul 20, 8:28 AM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody47 min
Jul 20, 8:39 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union36 min
Jul 20, 9:46 AM CDTRiver Flood WarningFSDLincoln, Minnehaha25 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.